Case A is Wanda, a woman living in ALF. On her medication list, she has Celebrex listed with diagnosis of gout. Neither she nor staff can recall recent (or even distant) gouty attack. With Wanda’s permission, I called her son to explain why we should discontinue the Celebrex. He agreed and appreciated the call. Clinically, this was easy and obvious decision. Still, it’s important to inform family and enlist their help in monitoring for recurring symptoms.
Case B is Shirley, the mother of good friends and a resident in ALF. We assumed care after her previous MD/NP left facility. Found three meds to discontinue (she had been on bisphos for over 10 years, on tramadol TID with no compelling evidence that it helped, and on PPI with no history of GI symptoms for years). My solution was to pace the taper/discontinuation of meds….and only after a long discussion with her daughter-in-law. A solution might be to discontinue all three. The reason is that Shirley thought very highly of her previous medical team and I wanted to avoid casting previous decision- making in a negative light. This is part of building trust with the patient, and we can’t assume we have this just because we’re connected in some other way.